|April 2001||Letters to the Editor|
triggered by her parents’ divorce. She has, however, been happily married for 1 year and has a supportive husband. The patient was started on fluvoxamine that was increased gradually to 250 mg daily, and at the same time, paroxetine was gradually discontinued. After 6 weeks on fluvoxamine, she presented with worsening symptoms: she had begun pulling on her scalp hair as well as her eyelashes, and she had more bulimic symptoms, as well as an angry, frustrated mood and suicidal ideation. At this point, the patient agreed to the administration of a small dose of risperidone, 0.5 mg in the morning and 1 mg at night, to augment the fluvoxamine 250 mg daily. Surprisingly, in 1 week her symptoms started to fade, and the compulsive hair-pulling and bulimic symptoms were brought under control. Over the following 6 to 8 months, her eyelashes grew to normal length, and she returned to her regular occupation. Because the patient decided to get pregnant, she preferred to discontinue her medication gradually, having understood the risks involved. Interestingly, 4 weeks later, as the risperidone was discontinued and the fluvoxamine was reduced, her compulsive hair-pulling and bulimic symptoms started to re-emerge.
Further controlled studies may be necessary to examine whether these novel antipsychotics per se can induce OCD symptoms or whether the OCD symptoms elicited are phenomenologically related to the psychosis spectrum.
1. Sinha BNP,
Duggal H, Nizamie SH. Risperidone-induced obsessive–compulsive symptoms: a
reappraisal [letter]. Can J Psychiatry 2000;45:397–8.
Adel Gabriel, MB, BCh, FRCPC
Are Newer Antidepressants Really "Better Tolerated"?
Newer antidepressant agents (fluoxetine, sertraline, paroxetine, fluvoxamine, citalopram, venlafaxine, nefazodone, mirtazepine, and bupropion) are considered to be better tolerated than are the older tricyclic antidepressants (TCAs) and monoamine oxidase inhibitors (MAOIs). But are they? The newer antidepressant medications also have significant side effects. Side effects from serotonergic agents may result from stimulation of 5-HT2A (insomnia, anxiety or agitation, and sexual dysfunction), 5-HT2C (irritability and decreased appetite), and 5-HT3 (nausea, vomiting, and headache). Side effects from newer agents may also result from noradrenergic receptor stimulation (tachycardia, blood pressure effects, dry mouth, and sweating) as well as from interactions at other receptors including muscarinic, histaminergic, and postsynaptic a1-adrenergic (dry mouth, sedation, and postural hypotension) (1). Treatment intolerance is a frequent cause of treatment failure or discontinuation. I report a case illustrating a vast array of significant treatment intolerance that has impacted on treatment success.
Ms A is a 36-year-old woman who was diagnosed with major depression with onset around the fourth postpartum month. She opted to wait to commence psychopharmacologic treatment until she completed breastfeeding, which occurred around the eighth postpartum month. She was started on citalopram 20 mg daily and had a partial clinical response by the eighth week of treatment. To obtain complete resolution of symptoms, her dose was increased to 40 mg daily, and she reported significant improvement by the tenth week of treatment. At both 20 mg and 40 mg, Ms A reported bothersome sexual dysfunction side effects. At 40 mg, she began to display new onset of easy bruising. In an attempt to treat the sexual dysfunction, Ms
A was given bupropion slow release (SR) 100 mg daily, without any change in her sexual functioning. Given the continued sexual dysfunction and easy bruising, it was decided to switch medications. Over the course of 3 days, citalopram and bupropion SR were discontinued, and she was started on venlafaxine 37.5 mg twice daily. During the switch, Ms A complained of symptoms consistent with antidepressant discontinuation syndrome (anxiety, agitation, insomnia, light-headedness, dizziness, nausea, and depressive symptoms). Over the course of 2 weeks, the venlafaxine dose was increased to 75 mg twice daily. Her sexual dysfunction persisted, but her symptoms of easy bruising ceased when the citalopram was discontinued. On venlafaxine, Ms A complained of significant sleep interruptions and vivid dreaming that impaired daily functioning. Venlafaxine was discontinued without symptoms of a discontinuation syndrome, and Ms A was switched to nefazodone. She gradually titrated her dose to 200 mg twice daily by the tenth day. On nefazodone, Ms A no longer complained of sexual dysfunction, bruising, or insomnia. She now, however, experienced orthostatic hypotension, dizziness, and fatigue Her blood pressure was of particular concern because it had been measured repeatedly at 80/50 mmHg (supine and standing), and she had experienced episodes in which she almost fainted during postural changes. Although she has obtained a partial response with the nefazodone, the side effects have once again prompted Ms A to discontinue medication. She now remains off psychopharmacology and is pursuing psychotherapy.
This case highlights the current problems that can be associated with the newer antidepressants. For Ms A, problematic side effects included sexual dysfunction, easy bruising, insomnia with sleep interruptions and vivid dreaming, orthostatic hypotension, and fatigue, as well as antidepressant discontinuation syndrome experienced when switching medications. Intolerance of newer